by Sarah Shafer
You’re taking care of a 4-year-old who got into some medication. His pupils are small, his heart rate is slow, and he’s more drowsy than a resident at a late night party. Toxidrome fluent, you give him a slug of naloxone . . . and . . . nothing happens. What went wrong? Was the dose too small? Did you give the wrong antidote? Maybe this wasn’t an opioid after all, but an alpha-2 agonist. But even if it was an alpha-2 agonist, shouldn’t naloxone work? Let’s dive into the weeds on the use of naloxone for alpha-2 agonist overdose.
Before I start, let me clarify something, when I say alpha-2 agonists, I’m really talking about centrally acting alpha-2 agonists, which is why we don’t talk about epinephrine or other drugs that only act peripherally. Alpha-2 agonists include imidazoline compounds such as clonidine, dexmedetomidine, tizanidine, oxymetazoline, and more. They also include non-imidazoline compounds such as guanfacine and methyldopa. They all work through two different mechanisms to produce their clinical effects: alpha-2 and imidazoline-1 receptor agonism. The exact relationship between alpha receptors and imidazoline-1 receptors is still undefined. Alpha-2 receptors are present both presynaptically and postsynaptically. When presynaptic alpha-2 receptors are stimulated, it causes inhibition, leading to a decrease in sympathetic outflow. In therapeutic use, this results in the desired antihypertensive effect. In overdose, it causes hypotension, bradycardia, sedation, miosis, and a decreased respiratory drive. If the overdose is large enough to cause peripheral alpha-2 stimulation, you can even see transient hypertension as a result, at least until the central effects predominate. Both imidazoline-1 receptors and alpha-2 receptors work to inhibit sympathetic outflow, but imidazoline-1 receptors need to be activated to result in an antihypertensive effect.1 Antihypertensive medications specifically developed to target imidazoline-1 receptors have been found to have less of the sedation, respiratory depression, and rebound hypertension associated with alpha-2 agonists.2,3
Alpha-2 agonists are increasingly used in pediatric patients as a treatment for ADHD, and this trend is reflected in the growing number of overdoses that have been reported to the National Poison Center Database.4 I will focus on pediatric patients in this piece because adult patients after clonidine overdose generally experience milder toxicity. They tend to experience drowsiness and hypotension/bradycardia that responds well to IV fluids with the occasional need for pressors.5 Along the same lines, the rest of this piece will focus on clonidine specifically since it has been studied the longest.The use of naloxone for the reversal of clonidine toxicity has been long described in the literature.6 From the beginning, there has been controversy, with some reports of success, and other reports of failure.7,8 It’s been stated that the use of naloxone for clonidine toxicity occurred because of the similarity between clonidine toxicity and opioid toxicity. However, there were animal studies in 1979 that demonstrated naloxone’s effect as a clonidine antidote, a few years before it was being used as a treatment for clonidine overdose.9 Clonidine mediated hypotension leads to endogenous opiate activation, which seems occurs via a different mechanism than clonidine-related bradycardia or hypotension.10,11 As stated earlier, the bradycardia and hypotension is likely related to imidazoline-1 receptor activation. Imidazoline-2 receptors have been found to potentiate the effects of mu-opioid receptors.12,13 However, clonidine has little action on imidazoline-2 receptors, so this is unlikely to be the source of sedation and opioid-like symptoms that we see in clonidine overdose.14 In addition, imidazoline-1 agonism have been found to maintain respiratory drive in animal studies, while isolated alpha-2 agonism resulted in decreased respiratory drive.15 This again points to alpha-2 as the dirty dog causing opioid-like effects in overdose. Opioid receptors and alpha-2 receptors exist in a messy, co-dependent relationship. They are co-localized on neurons16, they are synergistic through the use of similar cell signaling pathways17, both opioid and catecholamines are co-stored and co-released18, and can bind to either receptors due to similarities between the two receptors.19 The relationship between naloxone, opioid receptor agonism, and clonidine is further reinforced by clonidine’s effects on opioid withdrawal symptoms, although in clinical practice, clonidine has significant limitations in the treatment for opioid withdrawal.20,21 (Look for a future post about the details of clonidine and opioid withdrawal. . .)
The reason I chose this topic was because of my own curiosity. I’ve always learned about naloxone as a therapy for clonidine toxicity, but my clinical experience with naloxone in this context has been varied. Dr. Donna Seger, Medical Director of the Tennessee Poison Center, recently proposed that treatment failure with naloxone in clonidine overdose is a matter of dose, dose, dose.22 This may be the case in many cases of clonidine toxicity, but I don’t think the problem is as simple as dosing. We can see an example of this in her paper: of the 11 patients who were intubated, 4/11 had limited treatment response even after receiving a 10 mg dose of naloxone. With a dose that large, I think it is difficult to say that a lack of clinical response to narcan is only a matter of dose. There’s probably more to the story that’s worth exploring.
So why is naloxone so inconsistent when mu-receptors are so heavily implicated in clonidine toxicity? Clonidine causes endogenous opioid release, which should respond to the use of naloxone. However, if we go back to the original animal studies about the endogenous opioid pathway, we find that the conclusions are not as clean as it initially seems. For example, the Farsang study showed that one breed of rats did not show any clinical response to naloxone even though another breed readily responded.10 Another study by Kunos suggests that the naloxone-responsive breed had an endogenous opioid response to clonidine that was not present in the breed that was not responsive to naloxone.23 This heterogeneity in naloxone responsiveness has also been demonstrated in humans who were given therapeutic clonidine dosing24, which suggests that the relationship between clonidine and naloxone responsiveness is more complex than a matter of dose. It suggests that there may be polymorphic variability underlying the reason why some patients are naloxone-responsive, while other are not. An under-dosed, naloxone-responsive patient may wake up after receiving an adequate amount of naloxone, while a naloxone-unresponsive patient will remain symptomatic after getting 10 mg.
So what does this mean for our drowsy, pinpoint pupiled, bradypneic patient? To me, it means that I should follow Donna Seger’s advice and dose big when I’m giving naloxone for clonidine. Be aware that giving large dose naloxone to patients who are on opioids chronically may induce acute withdrawal, so dose big with that caveat. However, if the patient shows minimal response to a 5-10 mg dose of naloxone, that’s my cue to move on to another therapy.
(Thank you to Dan Rusyniak for providing alpha-2 agonist wisdom, guidance and pre-hyperlinked sources. . .)
- Tox and Hound – Love and Half-Life* - February 26, 2020
- Tox and Hound – One Therapy To Rule Them All? Sugar vs Squeeze in Cardiotoxic Poisoning - February 18, 2020
- Tox & Hound – A Toxicological Brain Teaser. The Complexities of Valproic Acid Metabolism. - February 4, 2020